Arizona, 2023Wildfire in Arizona, July 23 to 25, 2023
July 23 to 25, 2023 · NWS TWC · 2 events in 2 counties and zones
The lightning caused Gallineta Fire started July 23 in the southern Baboquivari Mountains in southeast Pima County. Due to windy and dry conditions, the fire quickly consumed 1601 acres before full containment was achieved on July 25.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The lightning caused Gallineta Fire started July 23 in the southern Baboquivari Mountains in southeast Pima County. Due to windy and dry conditions, the fire quickly consumed 1601 acres before full containment was achieved on July 25. Fire suppression costs tallied $400,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 23, 2:00 PM MST, 5 hours earlier.
Area forecast discussion, Jul 23, 2:00 PM MST, 5 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Sun Jul 23 2023
.SYNOPSIS...Excessive Heat Warning continues through Wednesday for
parts of the area with some record high temperatures likely. Hot
temperatures will continue with scattered afternoon and evening
thunderstorms through the week although fewer storms early in the
week and more toward the end of the week. Strong winds and locally
heavy rain with some storms. Somewhat cooler temperatures and more
thunderstorm activity is beginning to look possible next weekend.
&&
.DISCUSSION...The morning goo (clouds and precipitation) has done a
good job of holding off convection a bit, but it shouldn't last for
much longer. Would expect some storms to develop over the higher
terrain that cleared off first which is already occurring far eastern
mountains and that should progress westward with time. The HRRR has
recovered from this morning and seems realistic in depicting storm
development over the next couple of hours and continuing into the
evening, primarily for the western half to two thirds of the area.
Limited instability should help keep the storms from getting to
vigorous but there is still enough DCAPE for gusty outflows here and
there. Prolonged heavy rain should not be an issue due to the PW and
wind field combination.
Monday into Tuesday, the upper level high currently centered near the
Four-Corners area will migrate south a bit, ending up centered over
New Mexico Tuesday into Wednesday where it will linger the rest of
the week. While this will maintain a general southeast flow, the
strength of the high will pose problems through Wednesday. Due to the
high heights and thicknesses, afternoon temperatures will continue
to run near record levels while the warm mid levels will help to
suppress thunderstorm activity, the reason for lower pops those days.
As we begin to approach the weekend, the high is progged to weaken in
place which should allow temperatures to cool a bit and convection to
develop more easily. For next weekend there are some differences in
the deterministic models however ensembles are pointing toward the
high weakening and moving toward a more favorable position with a
potential easterly wave impacting the area. This would allow for
more convective development, generally wetter storms and afternoon
temperatures easing back closer to normal if it comes to pass as
currently progged. Will keep the fingers crossed. CPC's 6-10 day
outlook leans that way as well, lending some support for that
potential.
&&
.AVIATION...valid through 25/00.
SCT-BKN clouds at 8k-12k ft AGL persisting thru the end of the
forecast period. SCT SHRA/TSRA expected through 24/06Z, with
potential impacts for mainly KOLS and KTUS. There is the potential
for TSRA wind gusts to 45+ kts, brief VSBY reductions to 3SM or less
due to heavy rainfall and mountaintop obscurations into this
evening. Outside of thunderstorm outflows, SFC wind generally less
than 12 kts and variable in direction thru the forecast cycle, with
directions in the afternoon and early evening favoring south thru
east at the KOLS, KSAD, KALK and KDUG terminals and west to northwest
at the KTUS terminal. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Scattered afternoon and evening thunderstorms are
expected each day through Thursday, potentially becoming more
numerous Friday onward along with being better rainfall producers due
to increased moisture. These storms will be capable of producing
strong, gusty and erratic outflow winds of 45 mph or more. Very hot,
near record temperatures will continue through mid week then should
cool a bit into next weekend. Although sustained 20-foot winds will
generally be less than 15 mph this week, afternoon gusts to around 25
mph may occur. Valley min RH readings will range between 10-20
percent through Wednesday, 15-25 percent Thursday through Saturday
and 25%+ Sunday.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Wednesday for AZZ501-502-
504>506-509.
&&
Public...Rasmussen
Aviation...Cerniglia
Fire Weather....Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 23, 3:58 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
358 PM MST Sun Jul 23 2023
AZZ503-504-507-513-232345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
358 PM MST Sun Jul 23 2023
...A strong thunderstorm will impact portions of southeastern Pima
and north central Santa Cruz Counties through 445 PM MST...
At 358 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles west of Sonoita, or 15 miles east of Tubac, moving southwest at
10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tubac, Amado and Madera Canyon.
This includes the following highways...
Interstate 19 between mile markers 21 and 27.
Route 82 between mile markers 28 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3183 11084 3167 11068 3148 11095 3166 11112
TIME...MOT...LOC 2258Z 055DEG 7KT 3169 11081
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AWHLocal storm report, Jul 23, 5:01 PM MST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
501 PM MST Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Tstm Wnd Gst 6 NE Nogales 31.42N 110.85W
07/23/2023 M58 MPH Santa Cruz AZ ASOS
ASOS station KOLS Nogales International
Airport.
&&Special weather statement, Jul 23, 5:55 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
555 PM MST Sun Jul 23 2023
AZZ504-507-513-514-240145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
555 PM MST Sun Jul 23 2023
...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 645 PM MST...
At 555 PM MST, Doppler radar was tracking a strong thunderstorm over
Benson, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Benson and Mescal.
This includes the following highways...
Interstate 10 between mile markers 291 and 307.
Route 80 between mile markers 293 and 297.
Route 90 between mile markers 290 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3207 11029 3188 11026 3182 11052 3207 11056
TIME...MOT...LOC 0055Z 083DEG 7KT 3197 11035
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Jul 23, 6:46 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
646 PM MST Sun Jul 23 2023
AZZ502-504-240230-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
646 PM MST Sun Jul 23 2023
...A strong thunderstorm will impact portions of east central Pima
County through 730 PM MST...
At 646 PM MST, Doppler radar was tracking a strong thunderstorm over
South Tucson, or near Tucson, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tucson, Drexel Heights, South Tucson, Pascua Pueblo Yaqui
Reservation, Valencia West, Tucson International Airport, Tucson
Estates, San Xavier Mission and Ryan AirField.
This includes the following highways...
Interstate 10 between mile markers 255 and 265.
Interstate 19 between mile markers 55 and 63.
Route 77 near mile marker 70.
Route 86 between mile markers 159 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3228 11096 3213 11089 3201 11112 3222 11126
TIME...MOT...LOC 0146Z 071DEG 10KT 3218 11101
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GELWildfire, Upper Santa Cruz River and Altar Valleys
- When
- July 23, 7:00 PM MST to July 25, 5:00 PM MST
- Where
- Upper Santa Cruz River and Altar Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.812, -111.318 (the zone’s center; the record gives no point)
The lightning caused Gallineta Fire started July 23 in the southern Baboquivari Mountains in southeast Pima County. Due to windy and dry conditions, the fire quickly consumed 1601 acres before full containment was achieved on July 25. Fire suppression costs tallied $400,000.
Wildfire, Baboquivari Mountains
- When
- July 23, 7:00 PM MST to July 25, 5:00 PM MST
- Where
- Baboquivari Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
The lightning caused Gallineta Fire started July 23 in the southern Baboquivari Mountains in southeast Pima County. Due to windy and dry conditions, the fire quickly consumed 1601 acres before full containment was achieved on July 25. Fire suppression costs tallied $400,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 23 to 29, 2023114 deaths · 32 events
- Damaging Winds in Texas, July 23, 2023$1.0 million · 61 kt wind · 2 events
- Damaging Winds in Arizona, July 23, 2023$300,000 · 65 kt wind · 2 events
- Flash Flooding and Flood in Virginia, July 23, 2023$58,000 · 60 kt wind · 22 events
- Damaging Wind in Texas, July 23, 2023$50,000 · 52 kt wind · 1 event
- Flooding and Damaging Winds in Indiana, July 23, 2023$35,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Indiana, July 23 to 24, 2023$28,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Ohio, July 23, 2023$26,000 · 1 in hail · 8 events
- Excessive Heat and Heat in Texas, July 23 to 26, 202316 events
- Hail in Illinois, July 23, 20232.5 in hail · 14 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 23, 202353 kt wind · 12 events
- Damaging Winds in West Virginia, July 23, 2023$16,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129643, 1129644.